Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 14, 2020, 3:59 PM CDT for Merrick County, Polk County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 14, 2020, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Merrick County, NE, Polk County, NE
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:40 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 14, 3:40 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 340 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 339 PM CDT Fri Aug 14 2020 Right now the main focus is the today and tonight period and the frontal passage that may (or may not) produce some convection. Currently, the frontal boundary is already starting to pass through central portions of the area. A prefrontal trof that passed through earlier has triggered a weak line of a few storms in the southeast CWA and into Omaha's CWA. This gives me a little more confidence that the front could produce a strong line of convection. However, there is still some uncertainty here (even with it being in the immediate short term), there is the very real possibility that there will be a split in the convection over the CWA. This would most likely be a NW-SE corridor right through the middle of our coverage area. This would be an unfortunate outcome for areas that really could use the rain. Severe potential looks to be mainly a concern later as the afternoon goes on and into the early evening hours. Large hail and damaging winds would be the main concerns with the potential for ping pong size hail and 60 mph wind gusts. Mid level lapse rates look rather favorable for severe storms...if we can break the cap and poor low level lapse rates. The prefrontal trof may have aided in eroding the cap slightly which would then aid in the development of convection. However, frontal lifting may still end up not being strong enough to overcome the cap in a few places...but this will be very hit or miss and nearly impossible to nail down. Convection should then clear out promptly with the passage of the front to the south in the overnight hours. The front is very clear and defined on current satellite and obs, with totally clear skies behind the front. Putting today's convective weather aside... Kept highs pretty consistent with the previous forecast, with mild lows tonight in the 50s and 60s and more seasonable highs tomorrow in the lower to mid 80s. Winds behind the front switch around to being northerly, albeit briefly until sfc high pressure slides through on Saturday morning and brings back southerly winds. There is a very slight chance of some precip across the southwest CWA tomorrow afternoon and evening, but that is really only supported by the NAM and the GFS. .LONG TERM...(Saturday night through Friday) Issued at 339 PM CDT Fri Aug 14 2020 We're looking at a fairly mundane forecast after today. Upper level ridging amplifies over the western CONUS as the center of the upper level high back tracks to the northwest. With this pronounced ridge in the west and broad troughing in the east, we end up sandwiched between the two. This will result in rather pronounced northerly and north-northwesterly flow aloft for the Greater Plains area. This pattern looks like it will stay put for at least the remainder of the 7-day forecast period and possibly even further. Even though this means we would be subjected to any ridge running short waves, the likelihood looks slim at this point. The remainder of the 7-day period should be overwhelmingly dry with temperatures slightly on the warm side, but not "hot". Highs will be mainly in the mid to upper 80s with modest dewpoints in the 50s and 60s. This period will feel more like typical August weather and should be further on the comfortable side in terms of relative humidity. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1215 PM CDT Fri Aug 14 2020 The main concern this period is the frontal passage and any associated convection. Models are still not in real good agreement regarding convection potential, and that may be due to the fact that we are fairly capped and lifting along the front may not be strong enough to overcome the capping. So went with VCTS around the frontal passage timing since a few storms will likely pop up but should be fairly isolated in nature. The other important aspect with the front is the potential for slightly breezy northerly winds right behind the front, but should die down to more light and variable overnight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Shawkey
Hazardous weather outlook, Aug 14, 3:26 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Fri Aug 14 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon into this evening, there is the potential for a narrow band of isolated to scattered thunderstorms to develop along an advancing cold front, and gradually move southeastward. Even at this near time range, there is still some uncertainty regarding whether there might only be a few isolated storms along this front, or perhaps several. No matter how sparse or numerous storms might be, the potential exists for some to become severe, with the primary threats being hail up to around ping pong ball size, and wind gusts to around 60 MPH. Although nearly the entire outlook area is under at least a Marginal Risk of severe storms, the primary area of concern is southeast of a line from Genoa, to Grand Island to Beaver City Nebraska, and including north central Kansas. The main time frame for possible severe storms is 3 to 11 PM. By midnight, any lingering chances for storms should be confined to north central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Sunday, there are intermittent, small chances for thunderstorms mainly within southern and southwestern portions of the outlook area. Severe storms are not currently anticipated. Beyond Sunday, the only chance of thunderstorms in the current seven-day forecast is Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening, if severe storms happen to develop along an advancing cold front. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Aug 14, 3:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
343 PM CDT Fri Aug 14 2020
NEZ041-048-049-142130-
Merrick NE-Nance NE-Polk NE-
343 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE...NORTHEASTERN
MERRICK AND POLK COUNTIES UNTIL 430 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 16 miles west of Columbus, moving southeast at 15
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stromsburg, Genoa, Osceola, Shelby, Clarks and Silver Creek.
LAT...LON 4105 9760 4105 9764 4131 9801 4150 9770
4140 9770 4139 9760 4133 9760 4134 9757
4136 9752 4137 9745 4139 9737 4125 9737
TIME...MOT...LOC 2043Z 303DEG 12KT 4136 9767
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:43 PM CDT | Special Weather Statement | GID | Polk | 47 min |
| Aug 14, 4:34 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Polk, York | 41 min |
| Aug 14, 5:11 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 49 min |
| Aug 14, 5:16 PM CDT | Tornado Warning | GID | Clay, Fillmore, Hamilton, York | 29 min |
| Aug 14, 5:42 PM CDT | Tornado Warning | GID | Clay, Fillmore, Hamilton, York | 33 min |
| Aug 14, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 23 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 47 min |
| Aug 14, 6:32 PM CDT | Tornado Warning | GID | Clay, Nuckolls | 28 min |
| Aug 14, 6:55 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.